After effects of heavy antibiotics

Posted by bborth @bborth, Oct 4, 2019

Just curious if anyone out there has had side effects that linger after stopping antibiotics. I had Roux En Y surgery a month ago, and it went as planned until I came down with an infection 9 days later. This landed me back in the hospital for 3 nights as they started me on both Cipro and Flagyl. My fever and white blood count came down thankfully, and they of course wanted me to be on what I learned were high doses of both antibiotics for 10 days. I stopped the medication 5 days ago, but really feel some after effects……balance is off, cognitive issues, brain fog, and lethargy. It seems that these medications can eventually affect the central nervous system and do some nasty things. This is a different feeling that the post surgery malaise I had. Starting to worry about this aspect of the recovery now. Would appreciate any feedback. Thank you!

@bborth

Oops, I didn't read this response. 18 months on prednisone seems like a very long time to be prescribed. Not sure what you were diagnosed with to warrant that long of treatment. Perhaps an integrative medical professional could offer some ideas. I am seeing one next week that has some experience in treating people that have had after effects of taking antibiotics like me. My surgeon who put me on the antiobiotic treatment said that it could take weeks to come out of the funk I am in with central nervous system issues. Cipro and Flagyl were what I was on and both can do this. I just wish that I was told this before being given these.

Jump to this post

I was on prednisone for a kidney autoimmune attack called medium kidney disease nephrotic syndrome . At present my kidneys are totally cured and the specialist said would probably never see this problem again. I am eighty years old have been very strong and able all my life, like swimming ,walking ,hiking ,and attending the gym until my kidney attack. My problem is I have no idea what type of specialist I should see before I reach no return spot. I feel so helpless. Thank you for replying to my woes!

REPLY
@astaingegerdm

@beachbum80 – I’m so sorry about what happened to you! That must be an unusual reaction to steroids? I think your priority now is to get as much mobility back as possible. Physical therapy geared towards your problems. There are physicians specializing in rehabilitation medicine. Can your GP find out the best place for you?

Jump to this post

I am hoping to find someone who is willing to take me on because the more inactive I am the more immobile I become. I have resumed my pool exercise which I have done for over the last 6 years. The exercises are only available from October to June but I do attend faithfully twice a week .

REPLY
@beachbum80

Sorry I messed up with my note but to continue, I was treated with heavy doses of prednisone for eighteen months I was sent to a neurologist who examined my arms and legs and told me that I had very bad damage to many of my nerves and that is all. He said he would send a report to my gp and he told her what he told me. I wasn’t given any further instructions as to what could be done or what my future holds for me. I know that I must advocate for myself but I am at lose of what type of doctor I should see. I was doing rather until January of this year with the occasional use of my walker but in January I started to have pain at the top of my left leg way deep in the groin area and I have deteriorated to the point I require the walker to take a step at all. I feel I was set adrift by the medical community and I am truly stumped. When your nerves are affected by drugs your outlook is grim.

Jump to this post

@beachbum It's very upsetting to have been a very active person and now no longer be able to be. I am in a similar position, in that I was very active and then fractured my femur which led me to ask my PCP if I was due for a bone scan. I was very overdue since the last one in 2014 showed osteopenia so now I am having trouble healing causing me to be inactive, and of course inactivity is not good for your bones!

I am learning more and more about the after-effects of so many drugs. I take prednisone daily but it's a very small dose so hopefully will cause me no problems.

I think @astaingegerdm's idea about physical therapy is a great one. Have you looked into that?
I am really not medically knowledgeable except for my personal experiences, and this is not one of them, but when nerves are involved is a neurologist a possible resource? Have you asked your PCP who might be the best specialist to see? It sounds like a very complicated case. I had a complicated case and it took an extremely long time to diagnose me. I learned from that to go to a major medical center if I ever again did not get diagnosed in a reasonable amount of time. Fortunately I live about 55 miles north of Boston so I do have great medical care available there and now go there for almost everything. If you have something like that within an area that you can travel to I would suggest you make an appointment there. If you call a department, such as neurology, and explain what you have said here, they will probably be able to direct you to the right area if it's not neurology.
Please let us know how you are making out. This sounds like a real dilemma.

By the way, I also do pool exercises a lot. That sounds odd that yours is only available in the winter months, ours is available all year.
JK

REPLY
Please sign in or register to post a reply.
  Request Appointment